Pupil size in relation to Bipolar

By Lo7us Latest Activity September 16, 2011 at 7:26 pm Views 2,823 Replies 4

Lo7us

I have been noticing that sometimes my pupils and my husband's pupils become enlarged when one would expect them to be reacting to the amount of light hitting them. So instead of getting bigger in the dark and smaller in the light, they are big period.

I have heard that people with Bipolar will have large pupils when in a manic state. This is coming from family members who have worked with plenty of Bipolar people. This is how my husband and I recognize just by looking at the other one that they are manic. It's like the emotions caused by the chemicals make the pupils dilate.

However, I haven't heard of medical proof of this.
Is there any truth to it?
Does anyone else ever experience this?
I'm very curious to know what you all think/know on this topic!

  • Report Report as inappropriate
  • Share
    Email Email
    Print Print Twitter Twitter
    Facebook Facebook

Replies (4 replies)

Add your reply Reply Down
  • John Bukowski Galt
    John Bukowski Galt November 29, 2012 at 11:15 pm   

    Pupil size can be altered by neurotransmitter alterations that occur during various mood states. This is also why pupils dilate (or contract) when different drugs are taken. Me, personally, my pupils are always very dilated and dilate very easily because of my past history of substance abuse. In particular, heavy stimulant and hallucinogen use. Both substances cause intense increased pupil dilation, and chronic use can affect pupil size. That's just me, though.

    As for the different mood states, when you're manic your serotonin, norepinephrine, and dopamine levels are sky high. So, your brain is in overdrive. Pupil dilation gets caught up in the crossfire.

  • colt105
    colt105 November 29, 2012 at 10:30 pm   

    I know exactly what you mean. Before I ever started taking meds my eyes would be blown for months now when I'm in a manic cycle the same thing. Also I remember when I came off my meds my eyes would be blown so I believe what your talking about is true.

  • stillill
    stillill September 16, 2011 at 8:04 pm   

    I did some research on this topic and was able to find out that certain medications may alter pupil size, especially Effexor, a drug used in the treatment of BP on occasion. Other than that not much. But if you're interested it's only a matter of Google. But I would use Google Scholar Search for more reliable information based on research.

  • Lo7us
    Lo7us September 16, 2011 at 9:02 pm   

    Thanks for the reply!

    None of us that I discussed were or are on medications.

    I haven't found any medical proof online.

    I know certain illegal drugs, for example, ecstasy and Acid, will release amounts of endorphins and serotonin among other chemicals which dilate your pupils, so I theorize it has some link there. The chemicals released when in certain emotional states surely could have the same effect.